Minnesota, 2005

High Wind in Minnesota, May 21 to 22, 2005

May 21 to 22, 2005 · NWS FGF · 4 events in 4 counties and zones

A low pressure system travelled from near Winnipeg, Manitoba, into northwest Minnesota. A cold front trailing behind this system brought a period of very strong wind speeds to a portion of the Devils Lake region and the northern Red River Valley.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A low pressure system travelled from near Winnipeg, Manitoba, into northwest Minnesota. A cold front trailing behind this system brought a period of very strong wind speeds to a portion of the Devils Lake region and the northern Red River Valley. The highest measured wind gusts were pretty uniform, around 60 mph. Some roof damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 21, 8:00 PM CST, 0 minutes earlier.

Area forecast discussion, May 21, 8:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
900 PM CDT SAT MAY 21 2005

...ISSUED HIGH WIND WARNING FOR DEVILS LAKE BASIN THROUGH 930 AM...

.DISCUSSION...
BAND OF SHOWERS TRANSPORTING WINDS IN EXCESS OF 60 MPH TO SURFACE
NEAR CHURCHS FERRY ND. EXPECT POTENTIALLY DAMAGING WINDS TO OCCUR
OVER THE DEVILS LAKE BASIN THROUGH THE NIGHT INTO SUNDAY MORNING.
WITH PASSAGE OF COLD FRONT...WILL ALSO ISSUE WIND ADVISORY FOR ALL
BUT EASTERN AREAS FOR REST OF TONIGHT THROUGH 18Z SUNDAY AND MENTION
WINDS POSSIBLY GUSTING TO 50 MPH NEAR ANY SHOWERS TONIGHT AND SUNDAY.

DVL JUST GUSTED TO 45KT AT 0255Z.

WILL ISSUE ANOTHER NPW/ZFP SHORTLY.

-----------------------------------------------------------------
.DISCUSSION...
MAIN CHALLENGE OVERNIGHT INTO SUNDAY WILL BE WIND POTENTIAL. WIND
SPEEDS HAVE DROPPED BELOW WIND ADVISORY CRITERIA THROUGH THE REGION
FOR NOW. STILL SEEING SOME SCATTERED THUNDERSTORMS ACROSS NORTHERN
AREAS WHERE ML CAPES AROUND 300J/KG STILL EXIST.

OVERNIGHT EXPECT LOW PRESSURE CURRENTLY NEAR WINNIPEG TO DROP
SOUTH AND EAST INTO NW MN BY SUNDAY MORNING. MAIN COLD FRONT WILL
PASS THROUGH REGION AFTER 06Z...AND ETA INDICATES SOUNDINGS SHOULD
BECOME NEARLY ADIABATIC IN NORTHEAST ND WITH FRONTAL PASSAGE. NOT
TOO SURE OF HOW ADIABATIC SOUNDINGS WILL BECOME THOUGH...BUT WITH
50KT TO MIX TO SFC WIND ADVISORY CRITERIA MAY BE MET LATER TONIGHT
THROUGH AT LEAST THE MORNING HOURS ON SUNDAY. WILL LET CURRENT WIND
ADVISORY EXPIRE AT 9PM AND RE-EVALUATE WIND POTENTIAL LATER
TONIGHT/SUNDAY ONCE 00Z MODELS COME IN. WE CAN ALSO CHECK LATEST
TRENDS UPSTREAM TO SEE IF MORE WIND HEADLINES WILL BE NEEDED TONIGHT.

WILL MAINTAIN SOME LOW POPS FOR SHOWERS TONIGHT AS WRAPAROUND
SHOWERS MOVE DOWN INTO REGION FROM CANADA. WILL HIT SHOWERS HARDEST
IN NORTHERN AREAS CLOSEST TO UPPER LOW AND BEST LIFT.

WILL TWEAK GRIDS AND GET AN UPDATE OUT BY 930 PM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HIGH WIND WARNING DVL BASIN TONIGHT THROUGH 930 AM SUNDAY AND
WIND ADVISORY TONIGHT-18Z SUNDAY FOR REST OF REGION.
MN...WIND ADVISORY TONIGHT-18Z SUNDAY FOR ALL BUT FAR EASTERN AREAS.
&&

KELLENBENZ
Hazardous weather outlook, May 21, 5:07 AM CST, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
607 AM CDT SAT MAY 21 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-212006-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
607 AM CDT SAT MAY 21 2005

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH
DAKOTA AND NORTHWEST MINNESOTA THIS MORNING AND AGAIN THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH DAKOTA
AND NORTHWEST MINNESOTA THIS MORNING AND AGAIN THIS AFTERNOON AND
EVENING. STRONG STORMS THIS MORNING WILL OCCUR GENERALLY ALONG AND
NORTH OF HIGHWAY 200 WITH DAMAGING WINDS THE PRIMARY HAZARD. THE
STORMS SHOULD WEAKEN BY NOON. BY MID AFTERNOON STRONG THUNDERSTORMS
ARE AGAIN EXPECTED TO DEVELOP AS A COLD FRONT SWEEPS THROUGH THE
AREA. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

VOELKER

In the hours before

Special weather statement, May 21, 2:12 PM CST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
312 PM CDT SAT MAY 21 2005

MNZ001>009-013>017-022>024-027>032-040-220200-
WEST BECKER MN-EAST BECKER MN-NORTH BELTRAMI MN-
SOUTH BELTRAMI MN-CLAY MN-NORTH CLEARWATER MN-
SOUTH CLEARWATER MN-GRANT MN-HUBBARD MN-KITTSON MN-
LAKE OF THE WOODS MN-MAHNOMEN MN-EAST MARSHALL MN-
WEST MARSHALL MN-NORMAN MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN-
PENNINGTON MN-EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN-
WADENA MN-WILKIN MN-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 310
UNTIL 900 PM CDT SATURDAY EVENING FOR THE FOLLOWING AREAS

IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WADENA

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

BELTRAMI              HUBBARD               LAKE OF THE WOODS

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 11 COUNTIES

BECKER                CLAY                  CLEARWATER
KITTSON               MAHNOMEN              MARSHALL
NORMAN                PENNINGTON            POLK
RED LAKE              ROSEAU

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

GRANT                 OTTER TAIL            WILKIN

INCLUDING THE CITIES OF BEMIDJI...DETROIT LAKES...FERGUS FALLS...
ROSEAU AND THIEF RIVER FALLS.
Local storm report, May 21, 4:39 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
539 PM CDT SAT MAY 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     4 N CROOKSTON           47.83N 96.61W
05/21/2005                   POLK               MN   EMERGENCY MNGR

            DAMAGE TO A POLE BARN. TREE TOPS CUT DOWN.

&&

JDS
Special weather statement, May 21, 4:51 PM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
551 PM CDT SAT MAY 21 2005

MNZ001>003-014>015-022-029-040-212349-
CLAY MN-GRANT MN-MAHNOMEN MN-NORMAN MN-EAST POLK MN-
WEST POLK MN-RED LAKE MN-WILKIN MN-

THE NATIONAL WEATHER SERVICE HAS CLEARED A PORTION OF SEVERE
THUNDERSTORM WATCH 310. AREAS CLEARED FROM THE SEVERE THUNDERSTORM
WATCH INCLUDE

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 5 COUNTIES

CLAY                  MAHNOMEN              NORMAN
POLK                  RED LAKE

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

GRANT                 WILKIN

MNZ004>009-013-016>017-023>024-027>028-030>032-220200-
WEST BECKER MN-EAST BECKER MN-NORTH BELTRAMI MN-
SOUTH BELTRAMI MN-NORTH CLEARWATER MN-SOUTH CLEARWATER MN-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-EAST MARSHALL MN-
WEST MARSHALL MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN-
PENNINGTON MN-ROSEAU MN-WADENA MN-

SEVERE THUNDERSTORM WATCH 310 REMAINS VALID UNTIL 900 PM CDT SATURDAY
EVENING FOR THE FOLLOWING AREAS

IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WADENA

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

BELTRAMI              HUBBARD               LAKE OF THE WOODS

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 6 COUNTIES

BECKER                CLEARWATER            KITTSON
MARSHALL              PENNINGTON            ROSEAU

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

OTTER TAIL

INCLUDING THE CITIES OF BEMIDJI...DETROIT LAKES...FERGUS FALLS...
ROSEAU AND THIEF RIVER FALLS.
Special weather statement, May 21, 5:43 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
643 PM CDT SAT MAY 21 2005

MNZ004>009-013-016>017-023>024-027>028-030>032-220055-
WEST BECKER MN-EAST BECKER MN-NORTH BELTRAMI MN-
SOUTH BELTRAMI MN-NORTH CLEARWATER MN-SOUTH CLEARWATER MN-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-EAST MARSHALL MN-
WEST MARSHALL MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN-
PENNINGTON MN-ROSEAU MN-WADENA MN-

THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUDERSTORM WATCH
310 FOR THE FOLLOWING AREAS. NO AREAS REMAIN WITHIN THIS WATCH.

IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WADENA

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

BELTRAMI              HUBBARD               LAKE OF THE WOODS

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 6 COUNTIES

BECKER                CLEARWATER            KITTSON
MARSHALL              PENNINGTON            ROSEAU

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

OTTER TAIL

INCLUDING THE CITIES OF BEMIDJI...DETROIT LAKES...FERGUS FALLS...
ROSEAU AND THIEF RIVER FALLS.
Local storm report, May 21, 7:12 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
812 PM CDT SAT MAY 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TORNADO          6 N CROOKSTON           47.86N 96.61W
05/21/2005                   POLK               MN   NWS STORM SURVEY

            CONSIDERABLE DAMAGE TO A WELL CONSTRUCTED POLE BARN.
            LARGE TREES WERE ALSO SNAPPED IN HALF. TORNADO WAS F2 IN
            INTENSITY WITH WINDS ESTIMATED BETWEEN 140 AND 150 MPH.

&&

BRAMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Kittson

When
May 21, 8:00 PM CST to May 22, 1:00 PM CST
Where
Kittson forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

High Wind, West Marshall

When
May 21, 8:00 PM CST to May 22, 1:00 PM CST
Where
West Marshall forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

High Wind, West Polk

When
May 21, 8:00 PM CST to May 22, 1:00 PM CST
Where
West Polk forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

High Wind, Norman

When
May 21, 8:00 PM CST to May 22, 1:00 PM CST
Where
Norman forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454650, 5454651, 5454652, 5454653.